Virginia, 2017

Cold in Virginia, March 14 to 15, 2017

March 14 to 15, 2017 · NWS LWX · 4 events in 4 counties and zones

Strong northwest winds ushered in very cold air during the overnight hours of the 14th through the morning hours of the 15th. The combination of bitterly cold air and strong winds caused wind chill values to dip well below zero.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong northwest winds ushered in very cold air during the overnight hours of the 14th through the morning hours of the 15th. The combination of bitterly cold air and strong winds caused wind chill values to dip well below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 14, 8:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 14, 8:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EDT Tue Mar 14 2017

.SYNOPSIS...
Low pressure will gradually move into the Canadian Maritimes
through Thursday while high pressure builds east from the
Mississippi Valley. A frontal system will affect the area
Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Low pressure is located in southern New England this evening
and is slowly pulling away. Scattered snow showers and
flurries diminishing as instability wanes despite moist
northwest flow. Upslope snows along the Allegheny Front may be
intense at times due to instability in the DGZ, and have an
advisory for those areas until 2 PM Wednesday for an additional
4-8 inches.

Low temperatures will fall into the teens and lower 20s tonight.
Combined with the wind, wind chills will drop into the single
digits to low teens and below zero at higher elevations. Have a
Wind Chill Advisory for the higher ridgelines where values will
be -10 or lower (this threat is combined in the Winter Weather
Advisory). This cold weather will also present a refreeze
concern, although strong winds should help to dry cleared,
well-traveled roads.

Winds will remain strong at higher elevations. Have included
this hazard within the Winter Weather/Wind Chill Advisories.
Gusts have diminished slightly in lower elevations for the time
being but will remain in the 30-40 mph range much of the night.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Pressure gradient will remain tight on Wednesday between the low
center over Maine and high pressure in the MS Valley. With
around -15C at 850 mb, temperatures will struggle to rise,
remaining below freezing except for locations east of the Blue
Ridge and south of I-66/US 50. Winds will gust to at least
40 mph, and a Wind Advisory may be needed across northern parts
of the area and in the high elevations. Upslope snow showers
will continue on the western slopes. Of note is a disturbance
passing across the area during the morning. This could result in
a renewed period of light snow or flurries across much of the
northern portion of the area, perhaps southward along the bay
shore in MD as well. Will need to monitor this closely overnight
in case it could affect the morning rush, as road temps will be
very cold for mid-March.

Northwest flow continues through Thursday night as high pressure
moves toward the southeastern states. The upper level trough
will push east of the region Thursday and dry conditions are
expected, with more sunshine. Winds won't be quite as strong,
although temperatures remain below normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Frontal boundary over the Ohio Valley, associated to a low
pressure system, will move east as the low pushes into the Great
Lakes and towards the Northeast coast Friday into Saturday.
PoPs over our CWA will be increasing from west to east as the
front approaches, and moves across our area early on Saturday.
High temperatures on Friday will be in the low to mid 40s
decreasing into the low 30s overnight, so could see rain or snow
as this low moves north of us on Friday night into Saturday.

Upper trough axis moves across late Saturday into early Sunday
with showers possible over our area. Dry conditions build on
Sunday but northwesterly flow could cause upslope snow showers
over the Allegheny Front into Sunday night.

High pressure builds on Monday before another front approaches
from the west on Tuesday.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Winds will gradually diminish a bit overnight, though gusts of
30 knots remain possible much of the night. Cigs have mostly
lifted and/or broken, and flurries/snow showers have also
diminished, so rest of night looks VFR.

Threat for a few snow showers will return Wednesday, which could
drop CIGS and VIS to MVFR or even briefly IFR. NW Winds will be
strong with gusts of at least 35 kt, possibly over 40 kt. VFR
conditions Thursday with wind gusts to 20-25 kt.

Dry/VFR conditions expected on Friday before a front approaches
overnight. Sub-VFR conditions possible Friday night into
Saturday. Mostly VFR conditions late Saturday into Sunday as
upper level disturbance moves through. Breezy conditions
expected Friday night into Saturday gusting up to 15 kt. Winds
increase late Saturday into Sunday gusting 20 kt to 30 kt on
Sunday.

&&

.MARINE...
Northwest winds will continue through Thursday. Gales may
subside overnight, but have left gale warning up all night since
some areas will stay up and for others, the break will be
relatively brief. Where gales end ovenright, they should
redevelop on Wednesday and will persist into the evening for
parts of the Bay. SCA conditions then likely continue through
Thursday. Snow showers could occur again on Wednesday, but
Thursday should be dry with some sun.

Dry conditions expected on Friday before a front approaches
overnight. Breezy conditions expected Friday night into Saturday
gusting up to 15 kt. Winds increase late Saturday into Sunday
as upper level disturbance moves through. Gusts increases from
20 kt to 30 kt on Sunday, therefore expecting a long period of
small craft advisories over the waters.

&&

.TIDES/COASTAL FLOODING...
Blowout tides due to strong NW flow will be possible through
Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 2 PM EDT Wednesday for MDZ501.
VA...Wind Chill Advisory until 10 AM EDT Wednesday for VAZ504-507-
     508.
     Winter Weather Advisory until 2 PM EDT Wednesday for VAZ503.
WV...Wind Chill Advisory until 10 AM EDT Wednesday for WVZ506.
     Winter Weather Advisory until 2 PM EDT Wednesday for WVZ501-
     503-505.
MARINE...Gale Warning until midnight EDT Wednesday night for ANZ531>534-
     537>543.
     Gale Warning until 8 PM EDT Wednesday for ANZ530-535-536.

&&

SYNOPSIS...ADS/MM/RCM
NEAR TERM...ADS/RCM
SHORT TERM...ADS/RCM
LONG TERM...IMR
AVIATION...ADS/IMR/RCM
MARINE...ADS/IMR/RCM
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Mar 14, 8:37 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
937 PM EDT Tue Mar 14 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-160145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
937 PM EDT Tue Mar 14 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect for all waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning is in effect for all waters Wednesday.

Wind gusts of 45 to 50 mph are possible over land Wednesday. A
wind advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-160145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
937 PM EDT Tue Mar 14 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect along and west of the
Allegheny Front.

A Wind Chill Advisory is in effect for the Blue Ridge Mountains
and eastern Highland and eastern Pendleton counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory remains in effect along and west of the
Allegheny Front until 2 PM Wednesday.

The Wind Chill Advisory remains in effect until 10 AM Wednesday
for the Blue Ridge Mountains and eastern Highland and eastern
Pendleton counties.

Wind gusts around 45 to 50 mph are possible Wednesday...especially
across northern and central Maryland...northern Virginia and
eastern west Virginia. A wind advisory may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Snowfall totals
are appreciated.

In the hours before

Local storm report, Mar 14, 7:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             1 NW ELLICOTT CITY      39.29N  76.85W
03/14/2017  M5.0 INCH        HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701599

RCM
Local storm report, Mar 14, 7:48 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FREEZING RAIN    1 NW ELLICOTT CITY      39.29N  76.85W
03/14/2017  M0.00 INCH       HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701600

RCM
Local storm report, Mar 14, 7:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FREEZING RAIN    2 SSE SABILLASVILLE     39.68N  77.44W
03/14/2017  M0.00 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701603

RCM
Local storm report, Mar 14, 7:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             1 W FALLS CHURCH        38.88N  77.19W
03/14/2017  M3.2 INCH        CITY OF FALLS CHUR VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701606

RCM
Local storm report, Mar 14, 7:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FREEZING RAIN    1 NE MONTCLAIR          38.63N  77.32W
03/14/2017  M0.20 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701612

RCM
Local storm report, Mar 14, 10:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     SNOW             FROSTBURG               39.66N  78.93W
03/14/2017  M10.0 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701613

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
March 14, 11:00 PM EST to March 15, 11:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values were estimated to be between 10 and 15 degrees below zero based on observations nearby.

Cold/Wind Chill, Eastern Highland

When
March 14, 11:00 PM EST to March 15, 11:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values were estimated to be between 10 and 15 degrees below zero based on observations nearby.

Cold/Wind Chill, Northern Virginia Blue Ridge

When
March 14, 11:00 PM EST to March 15, 11:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Wind chill values were estimated to be between 10 and 15 degrees below zero based on observations nearby.

Cold/Wind Chill, Central Virginia Blue Ridge

When
March 14, 11:00 PM EST to March 15, 11:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Wind chill values were estimated to be between 10 and 15 degrees below zero based on observations nearby.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680020, 680021, 680022, 680023.